About Me

My photo

I have completed bits of my EM training from India. Currently I am boarded with credentials from Christian Medical College, Vellore and also from the prestigious Royal College of Emergency Medicine, UK.  I am currently working in London as an A&E doctor, trying to appreciate the differences in the practise and culture of Emergency Medicine across different healthcare systems. I have always been an avid FOAMed supporter because FOAMed played an indispensable role during the days of my initial training. Through this blog, I aspire to disseminate knowledge and stay up to date with the EM literature. 

Monday, January 1, 2018

Benzodiazepine Overdose

Benzodiazepines work through GABAa receptors and this class of medications are commonly used in Emergency Department to aid sedation, anxiolysis and amnesia. IV administration may result in significant complications, particularly respiratory depression and hypotension, especially when combined with opioids or other sedatives.


Alternatively, BZDs are also used as first line anticonvulsants. Patients with mental health issues are often given this set of medications to treat concomitant anxiety and thus overdose is frequently a problem. Fortunately, isolated benzodiazepine overdose has low mortality and fatalities are rare. In cases of mixed overdose i.e combination with TCAs and opioids, complication rates are higher. Out-patients use of BZDs is limited to short-term treatment of anxiety and insomnia.




Clinical Presentation (think EtOH intoxication)
  • Typical - Slurred speech, Drowsiness, Stuporous, Confusion, Ataxia, Incoordination and Coma
  • Paradoxical reactions - Excitement, Anxiety, Aggression and delirium are more commonly seen in hyperactive children and psychiatric patients


Treatment
  • Maintain ABCs
  • Use Flumazenil if no contra-indications 
  • Wait for the drug to wear off

Consider activated charcoal in case of early presentations and have a secured airway prior to that. It is debatable to intubate someone with a BZD overdose coming with a low GCS (say E1M5V1) with isolated BZD overdose. Make a decision in liaison with ITU team as there is a clear and reversible cause of low GCS. However, this needs to weighed against risk of aspiration if the patient vomits. 

Flumazenil is a selective antagonist of the central effects of benzodiazepines. It should be used only in two scenarios:
  • Definite isolated BZD overdose in naive BZD user
  • Reversal of iatrogenic benzodiazepine induced sedation (see contra-indications below)
Recurrent benzodiazepine toxicity may result once the effects of flumazenil have worn off.  Flumazenil Dose: 0.2 milligram IV q1min up to a total dose of 3 milligrams

Contraindications to Flumazenil:
  • Chronic BZD users
  • Mixed Overdoses (esp TCA)
  • Seizure Disorder
  • Suspected raised ICP
Flumazenil induced seizures should be treated with other GABAA receptor agonists (propofol and phenobarbitone) because the benzodiazepine site on the receptor is antagonised. 


Admit if:
  • Persistent drowsiness
  • Respiratory depression
  • Hypotension

Take Home:
  • Definite indication of Flumazenil is iatrogenic overdose of BZD
  • Mortality is low with isolated BZd overdose --> Maintains ABCs and wait for the drug to wear off
  • Reduce dose to half when sedation elderly 

References:


  1. Ngo AS, Anthony CR, Samuel M, Wong E, Ponampalan R: Should a benzodiazepine antagonist be used in unconscious patients presenting to the emergency department? Resuscitation 74: 27, 2007. 
  2. Charlson F, Degenhardt L, McLaren J, et al: A systematic review of research examining benzodiazepine-related mortality. Pharmacoepidemiol Drug Saf 18: 93, 2009

Posted by:

              
     Lakshay Chanana
     
     Speciality Doctor
     Northwick Park Hospital
     Department of Emergency Medicine
     England

     @EMDidactic


  
  

No comments:

Post a Comment